MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: zsle-13-90-st--- left side, lot#: 9998891; zsle- 16-74-zt--- right side, lot#: 9908950; linderquist wire; coda balloon.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the dilator of a zenith flex aaa endovascular graft bifurcated main body got stuck in the valve during an abdominal aortic aneurysm procedure.The main body was reported to have been deployed correctly.When the physician went to pull the dilator out of the sheath, the dilator "would not come out as it would get stuck on the sheath".The district sales manager was present for the procedure and was able to confirm that the dilator and top cap were married together properly.The physician then attempted to re-advance the device.It was reported that the physician also "separated the pin vice and recapture dthe top cap to form a smooth transition and one dilator again." the dilator was attempted to be pulled out again, but got stuck at the tip of the catheter after the peel-away sheath was removed.The dilator was advanced to doc the top cap, followed by tightening the pin vise.The physician "tried a little more force- as much as was comfortable", but ultimately exchanged the device for a 20fr short sheath and "walked everything out".The procedure was completed successfully "as it should be expected".Following the procedure, the physician tested the device by unsuccessfully pulling harder.The device was re-advanced.The top cap and inner cannula were noted to not be bent.The top cap and dilator were remarried and the physician used forceps to remove the iris.The physician was still not able to remove the dilator.The patient was reported to be "doing well post procedure".
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information regarding event details was received on 03jan2020.It was reported that all of the steps were followed in accordance with the instructions for use (ifu) supplied with the device.The device was reported to have been "flushed properly" during preparation.The valve was in the open position as the dilator was attempted to be removed.After the surgery, the physician attempted to take the valve apart by removing the rubber portion of the hemostatic valve and attempting to break the valve open, though he was unable to do so successfully.Afterwards, he inspected the inner cannula and top cap, but found that nothing was bent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Additional information: b5 the event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Upon preliminary evaluation of the device on 20mar2020, it was noted that the inner cannula broke off of the device at the distal end.The top cap and dilator tip were separated from the rest of the delivery system.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation.The complainant, (b)(6) medical center located in the us, informed cook on 20dec2019 of an incident involving a zenith flex aaa endovascular graft bifurcated main body with rpn tffb-32-111-zt from lot 9400700xx.The patient underwent an aaa procedure and was reported to have tortuosity.When attempting to remove the delivery system from the captor sheath, resistance was felt.The district manager, who was present for the procedure, confirmed that the delivery system¿s grey pusher and top cap were positioned together properly and that steps were being followed per the instructions for use (ifu).The physician thought that the difficulty could be possibly due to the tortuous anatomy.The district manager had the physician advance the top cap and position the grey pusher and top cap together again, but resistance was still encountered near the tip of the delivery system.It was decided to swap out for a 20 fr short sheath and the delivery system was walked out.The procedure finished as planned.Afterwards, the physician placed the device on the back table and examined it.The physician attempted to pull the delivery system out of the captor sheath to no success.No bending was observed in the top cap or inner cannula.The top cap and grey pusher were remarried, and the physician attempted again to no success.The physician pulled the iris valve out of the captor sheath and still was unable to pull the delivery system out.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), quality control and specifications, as well as a visual inspection, functional test and dimensional verification of the returned device, was conducted during the investigation.One used and damaged delivery system without the graft was returned to cook for evaluation.Upon visual inspection, the inner cannula appeared to be bent at the top cap, which was slightly lodged on the captor sheath tip.In addition, the captor sheath tip appeared to be out of round.The iris valve was dislodged from the captor valve and the inner cannula was also bent at the captor valve.A functional test of the device found that the grey pusher was able to be advanced through the captor valve without difficulty, likely due to the iris valve being dislodged.During check-in, the inner cannula broke off the device at the distal end, causing the top cap and dilator tip to be separated from the rest of the delivery system.Dimensions of the device were found to be within manufacturing tolerance.Based on evidence provided and observed, cook has concluded that the device was manufactured to current specifications.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient controls and inspections are in place to prevent the release of non-conforming product related to the reported failure mode.A review of the design history file (dhf) showed that the affected product is both safe and effective for its intended use.A review of the device history records (dhrs) for the reported complaint device lot (9400700xx) as well as the delivery system and captor sheath assembly lots revealed no recorded non-conformances.A database search found no other events associated with the reported device lot.It should also be noted that this device is a one-device lot.Because there are adequate inspection activities in place, objective evidence that the dhr was fully executed, no related non-conformances, and no other lot-related complaints received from the field, cook has concluded that there is no evidence that non-conforming product exists in house or in the field.Cook also reviewed product labeling.The product instructions for use (ifu) for ¿zenith flex aaa endovascular graft with the z-trak introduction system¿, provides the following information to the user related to the reported failure mode: ¿2 indications for use.The zenith flex aaa endovascular graft with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including: ¿ adequate iliac/femoral access compatible with the required introduction systems, ¿ non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: ¿¿ with a length of at least 15 mm, ¿¿ with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18 mm, ¿¿ with an angle less than 60 degrees relative to the long axis of the aneurysm, and ¿¿ with an angle less than 45 degrees relative to the axis of the suprarenal aorta.¿ iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall).4 warnings and precautions.4.2 patient selection, treatment and follow-up.¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.4.5 implant procedure.¿ do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.¿ to avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula).¿ do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of the resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.11 directions for use.11.1 bifurcated system.11.1.10 docking of top cap.3.Advance the gray positioner over the inner cannula until it docks with the top cap.4.Retighten the pin vise and withdraw the entire top cap and gray positioner through the graft and through the sheath by pulling on the inner cannula.Leave the sheath and wire guide in place.¿.Based on the information provided, evaluation of the returned product, and the results of the investigation, a definitive root cause could not be determined.Possible root causes for this event were traced to unintended use error and the patient's condition.During initial joining of the grey pusher and top cap, it is possible they were not completely flushed.This combined with tortuous anatomy could have damaged the captor sheath tip during the first retrieval attempt, making it even more difficult to retrieve the top cap on further attempts.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9539509
Report Number1820334-2020-00040
Device Sequence Number2407827
Product Code MIH
UDI-Device Identifier10827002484297
UDI-Public(01)10827002484297(17)210103(10)9400700XX
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/03/2021
Device Model NumberN/A
Device Catalogue NumberTFFB-32-111-ZT
Device Lot Number9400700XX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2019
Initial Date Received by Manufacturer 12/20/2019
Supplement Date Received by Manufacturer01/03/2020
03/20/2020
07/17/2020
Initial Report FDA Received Date01/02/2020
Supplement Report FDA Received Date01/03/2020
04/14/2020
07/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1